Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Indianapolis, IN

July 31, 20097 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 31, 2009, 2:18 AM EDT for 7 counties in Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2009, 2:18 AM EDT (06:18 UTC)
Expired
Jul 31, 2009, 4:26 AM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN, Lawrence County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 310618
FFWIND
INC005-013-031-071-079-093-105-310915-
/O.NEW.KIND.FF.W.0038.090731T0618Z-090731T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 AM EDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF COLUMBUS...
  SOUTHWESTERN DECATUR COUNTY IN CENTRAL INDIANA...
  SOUTHERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 515 AM EDT

* AT 218 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORY...
  NEWBERN...LETTS...GRAMMER...WESTPORT...HARTSVILLE AND ELIZABETHTOWN

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 56 AND 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3919 8545 3913 8545 3893 8633 3904 8642
      3935 8552 3920 8544

$$

JK
2 follow-up statements
000 
WGUS73 KIND 310724
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 AM EDT FRI JUL 31 2009

INC005-013-031-071-079-093-105-310915-
/O.CON.KIND.FF.W.0038.000000T0000Z-090731T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTHOLOMEW-BROWN-DECATUR-JACKSON-JENNINGS-LAWRENCE-MONROE-
324 AM EDT FRI JUL 31 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR
NORTHEASTERN LAWRENCE...NORTHERN JACKSON...NORTHERN JENNINGS...
SOUTHEASTERN MONROE...SOUTHERN BROWN...SOUTHERN BARTHOLOMEW AND
SOUTHWESTERN DECATUR COUNTIES...

AT 322 AM EDT...RAINFALL WAS DECREASING IN THE WARNING AREA. HOWEVER 
FLOODING FOR AT LEAST A COUPLE OF HOURS BECAUSE OF RUNOFF.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWBERN...
LETTS...GRAMMER...WESTPORT...HARTSVILLE AND COLUMBUS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3919 8545 3913 8545 3893 8633 3904 8642
      3935 8552 3920 8544

$$

JK
000 
WGUS73 KIND 310826
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 AM EDT FRI JUL 31 2009

INC005-013-031-071-079-093-105-310836-
/O.CAN.KIND.FF.W.0038.000000T0000Z-090731T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTHOLOMEW-BROWN-DECATUR-JACKSON-JENNINGS-LAWRENCE-MONROE-
426 AM EDT FRI JUL 31 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
LAWRENCE...NORTHERN JACKSON...NORTHERN JENNINGS...SOUTHEASTERN
MONROE...SOUTHERN BROWN...SOUTHERN BARTHOLOMEW AND SOUTHWESTERN
DECATUR COUNTIES...

HEAVY RAIN HAS LEFT THE AREA.

LAT...LON 3919 8545 3913 8545 3893 8633 3904 8642
      3935 8552 3920 8544

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:20 AM EDT, 58 minutes earlier.

Area forecast discussion, Jul 31, 1:20 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 AM EDT FRI JUL 31 2009

.DICUSSION...FOR THE 06Z TAFS

COLD FRONT WILL MOVE THROUGH THE AREA 07Z-10Z.  LIGHT NWLY WINDS
FORECAST WITH THE FRONT. NW PTNS OF AREA WILL HAVE VFR IN DRY
ADVECTION THIS MRNG. MOISTER AREAS SOUTH/EAST OF KHUF-KIND COULD SEE
AREAS IFR IN FOG DURG THE EARLY MORNING...BUT WILL BE VFR BY 12Z.

VFR THEN EXPECTED ACROSS AREA FOR FRIDAY WITH HIGH PRESSURE OVER IL.
&&

.PREV DISCUSSION...

WSR 88D SHOWS WIDELY SCATTERED RAIN SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS ACRS THE SERN TWO THIRDS OF CENTRAL INDIANA AND A
RADAR MOSAIC SHOWS SCATTERED THUNDERSTORMS ACRS MUCH OF SE MO/S
IL/KY AND OH AS WELL AS A THIN LINE ACRS ERN IA AND WI. SFC ANALYSIS
SHOWS A WEAK FNT ACRS THE SRN PART OF THE FA WITH A LOW PRESSURE
SYSTEM OVR A AND ANOTHER FNT STRETCHING SW ACRS WI INTO IA. TEMPS
ACRS THE FA WERE IN THE UP 70S TO THE LOW 80S WITH DEWPTS IN THE UPR
50S TO AROUND 70.

FORECAST FOCUS IS ON POPS TONIGHT. MODELS IN GOOD AGREEMENT SO WL
USE A BLEND. GUIDANCE VERY SIMILAR ON TEMPS SO WL USE A MAV/MET AVG.

TONIGHT...CURRENT RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS OVR
MO/SRN IL/KY/SRN INDIANA PROGRESSING ENEWD AND THOSE SOUTH OF THERE
MOVING MORE NEWD. GFS KEEPS MUCH OF THIS TO THE SOUTH OF THE
FA...BUT NAM SEEMS TO HAVE A BETTER HANDLE ON SYSTEM MOTION
ESPECIALLY OF THE SRN STORMS AND IT BRINGS THEM UP INTO THE SERN FA
OVRNT. WITH THE WEAK FNT STALLED SOMEWHERE IN THE SRN FA THINK IT IS
LIKELY THAT RAIN/STORMS WILL CONTINUE ALONG THE SRN BORDER UNTIL EWD
PUSH OF TROF AXIS DURING THE OVRNIGHT HOURS. FOR POPS KEPT LIKELIES
IN THE S AND SE AND TAPERED OFF TO THE N WHICH REFLECTS AN AVG OF
THE MAV AND MET. NAM/GFS/0Z ECM ALL MOVE PRECIP OUT OF THE FA BY
12Z. FOG COULD BE POSSIBLE IN THE PREDAWN TO JUST AFTER DAWN HOURS
ESPECIALLY IN AREAS WHERE RAIN FEEL THU/THU NT. THE QUESTION OF HOW
QUICK SKIES SCATTER OUT WILL BE A DETERMINING FACTOR AND AT THIS
POINT IT APPEARS CIRRUS SPILLOFF WILL NOT CLEAR THE AREA TIL MORNING
SO WL LEAVE FOG OUT AT THIS TIME.

FRIDAY/FRIDAY NIGHT...HIGH PRESSURE BUILDS INTO THE AREA AND CLEARS
OUT CLOUD COVER. SHUD STILL SEE SOME DIURNAL CU BUT THIS WILL GO
AWAY WITH SUNSET.

SAT/SAT NT...S/W AND FNT WL MOVE THRU SAT NT. COULD SEE SOME
PREFRONTAL TSRA FIRE BEFORE 0Z AS MODELS ARE SPEEDING UP FROM
PREVIOUS RUNS SO INCLUDED A CHC IN THE NW IN THE AFTERNOON. LOW
PRESSURE SYSTEM IN CANADA DRAGGING THE FNT THRU THE AREA LOOKS TO BE
STRENGTHENING DURING FROPA. HAVE UPPED POPS TO 50 FROM PREV
FCST...BUT THIS IS STILL A CUT FROM THE LIKELIES IN GUIDANCE. WHILE
STRENGTHENING SYSTEM WOULD IMPLY PERHAPS BETTER NUMBERS...GEFS
PRECIP SHOWS NOTHING OVR THE AREA AND RECENT FROPAS HAVE NOT
PRODUCED AS WIDESPREAD OF PRECIP AS EXPECTED. WITH NOT A LOT OF DEEP
MOISTURE AVAILABLE...THINKING SCATTERED COVERAGE IS MOST LIKELY
SCENARIO SO WL STICK WITH CHC POPS.

EXTENDED...GOOD AGREEMENT IN THE OP MODELS AND ENSEMBLES ON LARGE
SCALE PATRN. THE DEVIL IS IN THE DETAILS. FROPA APPEARS TO HAVE SPED
UP TO MON NT...WITH BEST Q VECTOR CONVERGENCE AND FRONTOGENESIS OVR
THE FA. WL ADD 40 POPS THEN. THIS IS CONSISTENT IN THE GFS AND ECM
AS WELL AS MEAN GEFS PRECIP FIELDS. DIFFERENCES IN TIMING OF
INDIVIDUAL SHORTWAVES DOMINATE THE FORECAST THEREAFTER. WITH NW
FLOW...ANY LITTLE WIGGLE COULD SPARK SHOWERS OR TSRA...OR THE RDG
COULD BUILD IN A LITTLE FASTER EAST AND CUT THINGS OFF COMPLETELY.
WITH THE UNCERTAINTY AND POSSIBILITY OF SHOWERS ANY TIME HAVE GONE
WITH LOW CHC POPS MON NT THRU THU. REMEMBER...A 30 PERCENT CHANCE
FOR PRECIP MEANS A 70 PERCENT CHANCE OF NO PRECIP. JUST ENUF
INSTABILITY INDICATED BY MUCAPES TO KEEP THUNDER DURING THIS TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...DM/JK
PUBLIC...CP
Hazardous weather outlook, Jul 30, 3:57 AM EDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 AM EDT THU JUL 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
357 AM EDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 70 THIS AFTERNOON AND TONIGHT. ANY STORM THAT DEVELOPS
IS NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY NIGHT THROUGH SUNDAY
NIGHT. MORE STORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:36 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington48 hr
Jul 31, 9:03 AM EDTRiver Flood AdvisoryINDJackson, Lawrence, Washington36 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.